Michigan, 2015

Damaging Wind in Michigan, September 2, 2015

September 2, 2015 · NWS APX · 1 event in 1 county or zone

Numerous thunderstorms developed in north central and northeast lower Michigan during the afternoon and thunderstorms. One produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Numerous thunderstorms developed in north central and northeast lower Michigan during the afternoon and thunderstorms. One produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 2, 2:48 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 2, 2:48 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
348 PM EDT WED SEP 2 2015

.NEAR TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 345 PM EDT WED SEP 2 2015

HIGH IMPACT WEATHER POTENTIAL: HEAVY RAIN CONCERNS?

PATTERN SYNOPSIS/ANTICIPATED EVOLUTION: QUITE THE INTERESTING
PATTERN OUT THERE TODAY FOR SURE. TO BEGIN WITH...JUST
UNCHARACTERISTICALLY HIGH DEW POINTS ACROSS THE NORTHERN LAKES...WITH
WIDESPREAD READINGS IN THE LOWER 70S. COMBINE THAT WITH TEMPERATURES
IN THE 80S...AND APPARENT TEMPERATURES ARE SPIKING TO AROUND 90
DEGREES. TO COMPLETE THE SUMMER FEEL...ABOVE COMBO OF HEAT/HUMIDITY
KICKING OFF WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF
WHICH ARE PRODUCING LOCALLY HEAVY RAIN. ESSENTIALLY...ABOUT YOUR
TYPICAL LATER SUMMER DAY...IN FLORIDA! SUCH AN AIRMASS TIED TO
NORTHERN EXTENT OF BROAD SUBTROPICAL RIDGING EXTENDING OVER MUCH OF
THE EASTERN TWO THIRDS OF THE NATION...ITSELF PART OF A RATHER
AMPLIFIED EARLY SEPTEMBER PATTERN. THE NEXT INTERESTING FEATURE IS
CONVECTIVELY AGITATED VORT LOBE/MID LEVEL WAVE ROTATING SLOWLY
ACROSS NORTHWEST WISCONSIN...WITH A BROAD AREA OF SHOWERS/STORMS
ACCOMPANYING IT.

PRIMARY FORECAST CONCERNS/CHALLENGES: SHOWER AND THUNDERSTORM
EVOLUTION.

DETAILS: FIRST THINGS FIRST...AND EXPECT CURRENT SHOWER AND
THUNDERSTORM ACTIVITY TO RUN ITS COURSE EARLY THIS EVENING AS
DIURNAL SUPPORT IS LOST. WEAK WIND FIELDS/LIMITED SHEAR SHOULD
PREVENT MUCH OF A SEVERE THREAT...ALTHOUGH WILL NEED TO WATCH FOR
BRIEF WET MICROBURSTS IN HEAVY RAIN CORES. FOCUS FOR THE OVERNIGHT
CENTERS ON THE AFFECTS FROM THAT SLOWLY APPROACHING WISCONSIN WAVE.
DIFFERENCES ARE MANY ON HOW GUIDANCE HANDLES THIS WAVE...WITH NAM-
WRF/GFS MODELS MORE AGGRESSIVE AT WEAKENING IT AND DRIVING BEST RAIN
CHANCES INTO OUR SOUTHWEST ZONES LATER TONIGHT. OTHER MODELS REMAIN
MUCH MORE ROBUST WITH MID LEVEL SUPPORT...HELPING DRIVE A MORE
WIDESPREAD AREA OF RAIN AND EMBEDDED STORMS INTO AT LEAST MUCH OF
NORTHERN LOWER LATER TONIGHT. SATELLITE TRENDS SUPPORT A MORE MATURE
WAVE THAN THE FORMER PROGS WOULD IMPLY...AT LEAST ADDING SOME
CREDENCE TO THE MORE AGGRESSIVE AND WETTER PROGS. WILL CAUTIOUSLY
TREND POPS A LITTLE FARTHER NORTH...BUT STILL LIMITING THEM TO
CHANCE WORDING. NO DOUBT THIS WILL REMAIN A NEAR TERM ISSUE THIS
EVENING...WITH FUTURE ADJUSTMENTS MORE THAN EXPECTED.

IF STORMS DO INDEED FIRE OVERNIGHT...ONCE AGAIN JUST NOT SEEING MUCH
IF ANY SEVERE THREAT GIVEN LIMITED SHEAR/WEAK STORM ORGANIZATION.
HEAVY RAIN...HOWEVER...DOES REMAIN A CONCERN WITH SLOW MOVING CELLS
AND MOISTURE RICH AIRMASS. WILL NO DOUBT CONTINUE TO MENTION THIS
HEAVY RAIN POTENTIAL IN OUR LATEST HAZARDOUS WEATHER PRODUCTS.

&&

.SHORT TERM...(THURSDAY THROUGH SATURDAY)
ISSUED AT 345 PM EDT WED SEP 2 2015

THURSDAY THROUGH SATURDAY...THE LARGE AREA OF HIGH PRESSURE WHICH
HAS BEEN ANCHORED OVER THE ERN TWO THIRDS OF THE COUNTRY SINCE THE
BEGINNING OF THE WORK WEEK...WILL REMAIN NEARLY STATIONARY INTO THE
UPCOMING HOLIDAY WEEKEND WHILE A STORM SYSTEM TRIES TO ORGANIZE OVER
THE ROCKIES. AT UPPER LVLS...BROAD 500MB RIDGE WHICH BUILT OVER
MUCH OF THE COUNTRY TO BEGIN THE WORK WEEK...WILL SHARPEN EAST OF
THE ROCKIES BY FRIDAY WHILE A TROUGH DEEPENS OVER THE PACIFIC
NORTHWEST. THIS PATTERN WILL GENERATE MAINLY DRY CONDS ACROSS MUCH
OF THE GREAT LAKES THROUGH THE WEEKEND. HOWEVER...A WEAK RIPPLE
DEVELOPING IN THE 500MB FLOW OVER THE WRN LAKES WILL MOVE ACROSS THE
REGION THURSDAY. MODEL SOUNDINGS AND MSTR PROGS SHOWING PLENTY OF
LOW AND MID LVL MSTR (SFC DEW PTS NEAR 65F WITH 850MB DEW PTS NEAR
17C) IN PLACE IN ADVANCE OF THE BOUNDARY TO GENERATE CONVECTION OVER
NRN MI THURSDAY AFTERNOON AND EVENING (MU CAPE ~2500 J/KG, LI ~
-4C WITH 850/500MB LAPSE RATES OF 6-7C/KM). CORRESPONDING MID LVL
QVECTORS SHOWING THE BEST CONVERGENCE ASSOCIATED WITH APPROACHING
UPPER TROUGH...EXITING EAST OF THE REGION BY 00Z FRI.

THE EXTEND PERIOD OF WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE
ACROSS THE GREAT LAKES THROUGH THE FCST PD...WITH CONTINUED PRESENCE
OF SURFACE AND UPPER LVL RIDGE IN PLACE FROM THE GULF STATES THROUGH
THE OHIO VALLEY. 850MB TEMPS ASSOCIATED WITH THIS PATTERN WILL
SLOWLY WARM FROM AROUND 16C THURSDAY TO AROUND 20C OVER THE WEEKEND.
THIS PATTERN SHOULD GENERATE AFTERNOON TEMPS IN THE MID 80S ACROSS
NRN MI THURSDAY AND FRIDAY WITH HIGHS WARMING INTO THE UPPER 80S
SATURDAY.

&&

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 345 PM EDT WED SEP 2 2015

FLATTENING OF THE H5 RIDGE THAT WAS SETUP OVER THE GREAT LAKES WILL
HELP TO USHER OUT THE WELL ABOVE NORMAL TEMPERATURES FROM EARLIER IN
THE WEEK. SUNDAY AND MONDAY WILL STILL BE WELL ABOVE NORMAL...BUT
TEMPERATURES WILL DIP BY MIDWEEK. A WEAK COLD FRONT...ATTENDANT TO
LOW PRESSURE MOVING THROUGH ONTARIO...WILL HELP TO KNOCK
TEMPERATURES DOWN SOME EARLY IN THE WEEK AND BRING THE POSSIBILITY
OF SOME WIDESPREAD SHOWERS. NOT A LOT OF AGREEMENT WITH TIMING RIGHT
NOW...BUT THIS COULD AFFECT SOME LABOR DAY ACTIVITIES. A SECOND
SYSTEM...MOVING OUT OF THE PLAINS...WILL BRING ANOTHER CHANCE OF
MORE WIDESPREAD SHOWERS FOR MIDWEEK AND HELP TO GET TEMPERATURES
BACK DOWN TO NORMAL RANGES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 143 PM EDT WED SEP 2 2015

A RATHER LOW CONFIDENCE FORECAST. STILL WATCHING DIURNALLY DRIVEN
SHOWERS/STORMS THIS AFTERNOON AND EARLY EVENING...AFFECTING
PRIMARILY TVC AND APN. THESE WILL REMAIN SCATTERED...AND SPECIFIC
IMPACTS/IF ANY/ WILL HAVE TO WAIT UNTIL STORM ORGANIZATION AND
PROPAGATION ARE REALIZED. UNCERTAINTY INCREASES TONIGHT AS
INITIAL CONVECTION WANES...WAITING ON WHAT IMPACTS UPSTREAM WAVE
HAS ON RENEWED DEVELOPMENT OVERNIGHT. STILL BELIEVE SOME POTENTIAL
FOR SHOWERS/STORMS TO DRIFT ACROSS LAKE MICHIGAN WITH THIS
FEATURE...IMPACTING TVC AND MBL DURING THE LATE OVERNIGHT AND
EARLY MORNING. OTHER ISSUE WILL BE BR/FOG DEVELOPMENT WITH
ABUNDANT LOW LEVEL MOISTURE. GIVEN LITTLE APPRECIABLE CHANGE IN
THE OVERALL AIRMASS...WOULD EXPECT SIMILAR DEVELOPMENT AS SEEN
THE LAST FEW NIGHT.

WHAT HAPPENS TONIGHT WILL GREATLY DICTATE THURSDAY MORNING
CONDITIONS. FOR NOW WILL TREND A TOUCH OPTIMISTIC...LETTING THINGS
EVOLVE TONIGHT BEFORE HITTING WITH MUCH DETAIL IN THE FORECAST.

&&

.MARINE...
ISSUED AT 345 PM EDT WED SEP 2 2015

LIGHT SYNOPTICALLY DRIVEN WINDS IN STABLE OVER-WATER
ENVIRONMENT SET TO CONTINUE THROUGH THURSDAY. BIGGER CONCERN REMAINS
THUNDERSTORM POTENTIAL...WITH ANY CONVECTION CAPABLE OF PRODUCING
BRIEF GUSTY AND ERRATIC WINDS. MAIN THREAT FOR THIS WOULD BE ACROSS
LAKES MICHIGAN AND HURON. OTHER ISSUE WILL BE MARINE FOG/STRATUS AS
UNSEASONABLY WARM/MOIST AIR OVERSPREADS THE LAKES.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MSB
SHORT TERM...SWR
LONG TERM...ALM
AVIATION...MSB
MARINE...MSB
Hazardous weather outlook, Sep 2, 2:52 PM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
352 PM EDT WED SEP 2 2015

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-031200-
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
352 PM EDT WED SEP 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON ACROSS
PRIMARILY NORTHEAST LOWER MICHIGAN....AND THEN ACROSS MUCH OF
NORTHERN LOWER MICHIGAN TONIGHT. SEVERE WEATHER IS NOT
EXPECTED...BUT LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE CHANCE FOR THUNDERSTORMS CONTINUES ACROSS PARTS OF NORTHERN
LOWER MICHIGAN THURSDAY AND THURSDAY NIGHT. HEAVY RAINFALL
REMAINS POSSIBLE.

THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY NIGHT THROUGH MONDAY NIGHT
ACROSS NORTHERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THE REMAINDER OF THE WORK
WEEK.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

MSB

In the hours before

Special weather statement, Sep 2, 3:28 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
428 PM EDT WED SEP 2 2015

MIZ023-024-029-030-035-036-041-042-030000-
MONTMORENCY-ALPENA-OSCODA-ALCONA-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...ATLANTA...ALPENA...MIO...HARRISVILLE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
428 PM EDT WED SEP 2 2015

...SLOW MOVING THUNDERSTORMS IMPACTING THE AREA...

SLOW MOVING THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
REMAINDER OF THIS AFTERNOON. ANY STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL...AND
BRIEF GUSTY AND ERRATIC WINDS. RAINFALL AMOUNTS WILL LIKELY EXCEED
AN INCH IN ISOLATED LOCATIONS. THUNDERSTORM INTENSITY AND COVERAGE
SHOULD DECREASE LATE THIS AFTERNOON AND EARLY EVENING.

MSB
Special weather statement, Sep 2, 3:36 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
436 PM EDT WED SEP 2 2015

MIZ016-019-022130-
CHARLEVOIX-EMMET-
436 PM EDT WED SEP 2 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHARLEVOIX AND
SOUTHERN EMMET COUNTIES...

AT 434 PM EDT...A STRONG THUNDERSTORM WAS OVER CHARLEVOIX...MOVING
NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PETOSKEY...CHARLEVOIX...HARBOR SPRINGS...PELLSTON...CONWAY...
ALANSON...ODEN...IRONTON...PLEASANT VIEW...REASONERS CORNER...HORTON
BAY...BRUTUS...CLARION...WALLOON LAKE...STUTSMANVILLE AND PETOSKEY
STATE PARK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4531 8529 4536 8521 4537 8499 4539 8491
      4542 8492 4542 8498 4544 8504 4548 8510
      4550 8510 4551 8509 4561 8473 4527 8474
      4523 8527 4530 8532
TIME...MOT...LOC 2034Z 247DEG 27KT 4533 8524

MSB
Local storm report, Sep 2, 4:19 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
519 PM EDT WED SEP 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HEAVY RAIN       CHARLEVOIX              45.32N 85.26W
09/02/2015  M1.00 INCH       CHARLEVOIX         MI   BROADCAST MEDIA

            15 MINUTE TOTAL

&&

ALM
Local storm report, Sep 2, 4:48 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
548 PM EDT WED SEP 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       1 N MIO                 44.68N 84.13W
09/02/2015  M0.82 INCH       OSCODA             MI   MESONET

            MESONET STATION 1 N MIO /MMOM4/

&&

SWR
Local storm report, Sep 2, 4:54 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
554 PM EDT WED SEP 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       2 ESE GAYLORD           45.02N 84.64W
09/02/2015  M1.50 INCH       OTSEGO             MI   NWS EMPLOYEE

            1HOUR PCPN TOTAL THRU 530PM. 1/2 INCH HAIL WITH MAX WIND
            OF 45MPH.

&&

W
Local storm report, Sep 2, 5:22 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
622 PM EDT WED SEP 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HEAVY RAIN       ATLANTA                 45.00N 84.15W
09/02/2015  M1.27 INCH       MONTMORENCY        MI   CO-OP OBSERVER

&&

ASULLIVA

The radar

The NCL Michigan radar (KAPX), 62 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roscommon

When
September 2, 5:46 PM EST
Where
Roscommon County, (Htl)houghton Lake A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.350, -84.670

Wind gust measured at the Roscommon County Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602879.